WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 4
- Culture of Safety 1
- Education and Training 3
- Error Reporting and Analysis 1
- Legal and Policy Approaches 1
- Logistical Approaches 3
- Quality Improvement Strategies 6
- Technologic Approaches 1
- Device-related Complications 1
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Delirium 1
- Medication Safety 3
- Nonsurgical Procedural Complications 1
Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP; December 2013
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
- Spotlight Case
Amy A. Vogelsmeier, PhD, RN; September 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Richard Rothman, MD, PhD; Sahael Stapleton, MD; May 2011
An emergency department worker develops chicken pox following an exposure during one of his shifts.
Christopher Roy, MD; February 2011
A week after successful pacemaker placement, an elderly man developed chest pain and was admitted to the hospital without having an urgent echocardiogram. Although providers felt that he "looked fine," the patient became acutely hypotensive, developed ventricular tachycardia and pulseless electrical activity, and required emergent resuscitative measures for cardiac tamponade.
Annie Wong-Beringer, PharmD; December 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
- Spotlight Case
Chase Coffey, MD, MS; November 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
- Spotlight Case
Jean L. Holley, MD ; October 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Andrew S. Dunn, MD; April 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
Gregg C. Fonarow, MD; September 2007
An elderly man with a history of hypertension, coronary artery disease, congestive heart failure (CHF), and countless hospital admissions for CHF came to the emergency department complaining of shortness of breath and fatigue. The admitting physician discovered that the patient had never received clear education about caring for himself outside the hospital.